Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS Columbia, SC

March 5, 20054 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 5, 2005, 2:58 PM EST for 4 counties in South Carolina. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2005, 2:58 PM EST (19:58 UTC)
Expired
Mar 5, 2005, 4:15 PM EST
In force
77 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 72 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 1:25 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1892 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 052001
SVRCAE
SCC017-027-075-085-052030-
/O.NEW.KCAE.SV.W.0014.050305T1958Z-050305T2030Z/

BULLETIN - EAS IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
258 PM EST SAT MAR 5 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
  THIS INCLUDES THE CITY OF MANNING
  ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
  SUMTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 330 PM EST

* AT 252 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF THUNDERSTORMS WITH WINDS GUSTS OF 40 TO 60 MPH
  EXTENDING FROM WEDGEFIELD AREA OF SOUTHWEST SUMTER COUNTY 
  SOUTHWARD INTO THE ELLOREE AREA OF EASTERN ORANGEBURG COUNTY.
  THE STORMS WERE MOVING EAST SOUTHEAST NEAR 45 MPH AND TOWARD
  THE LAKE MARION AREA. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE MARION AREA BY 330 PM EST

PEOPLE IN THE PATH OF THIS SEVERE THUNDERSTORM SHOULD BE ALERT FOR
LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY
RAIN CAN OCCUR WITH ANY THUNDERSTORM.


LAT...LON 3386 8062 3380 8067 3349 8064 3345 8055
      3330 8041 3343 8023 3366 8005 3374 8023

$$

RJL
1 follow-up statement
000 
WWUS52 KCAE 052015
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
309 PM EST SAT MAR 5 2005

SCC017-085-052019-
/O.CAN.KCAE.SV.W.0014.000000T0000Z-050305T2030Z/
SUMTER SC-CALHOUN SC-
309 PM EST SAT MAR 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN AND SUMTER COUNTIES IS
CANCELLED...

HOWEVER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

LAT...LON 3378 8028 3371 8044 3350 8054 3346 8054
      3331 8046 3329 8040 3331 8031 3338 8026
      3345 8026 3349 8017 3354 8012 3372 8000
      3378 8018

$$

SCC027-075-052030-
/O.CON.KCAE.SV.W.0014.000000T0000Z-050305T2030Z/
CLARENDON SC-ORANGEBURG SC-
309 PM EST SAT MAR 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM EST FOR
ORANGEBURG AND CLARENDON COUNTIES...

AT 300 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS AND THUNDERSTORMS EXTENDING FROM NEAR MANNING
SOUTHWARD INTO THE SANTEE-WELLS AREA OF EASTERN ORANGEBURG
COUNTY. MOVEMENT WAS EAST-SOUTHEASTWARD NEAR 45 MPH AND TOWARD
THE FORESTON...LAKE MARION AND HOLLY HILL AREAS OF CLARENDON AND
ORANGEBURG COUNTIES. 

A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE
BEST PROTECTION FROM SEVERE THUNDERSTORMS. 


LAT...LON 3378 8028 3371 8044 3350 8054 3346 8054
      3331 8046 3329 8040 3331 8031 3338 8026
      3345 8026 3349 8017 3354 8012 3372 8000
      3378 8018

$$

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 1:03 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 5, 1:03 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
103 PM EST SAT MAR 5 2005

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
COLD FRONT CURRENTLY IN THE MOUNTAINS NORTH CAROLINA/SOUTH
CAROLINA. RADAR SHOWING ISOLATED THUNDERSTORMS DEVELOPING IN THE
PIEDMONT SOUTH CAROLINA AND EAST CENTRAL GEORGIA MOVING SOUTHEAST.
VERY COLD TEMPERATURES AT 500MB WITH TEMPS AROUND -27C
WILL SHIFT EAST THIS AFTERNOON...STEEPENING LAPSE RATES. TEMPS IN
THE CAE AREA AROUND 70. LAPS SOUNDING AT 17Z FOR CAE GIVES 427
J/KG CAPE...LI AROUND -2 AND TOTALS TOTALS INDEX 53. STRONG SHORT WAVE
SEEN ON WATER VAPOR IN WEST KENTUCKY MOVING SOUTHEAST...MODELS
SUGGEST GOOD OMEGA ESPECIALLY LATE AFTERNOON AND EAST OF CAE. 0-6
KM SHEAR STRONG 40 M/S THIS AFTERNOON. APPEARS POTENTIAL FOR
SEVERE THUNDERSTORMS THIS AFTERNOON WITH DAMAGING WIND GUSTS MAIN
THREAT...ANY SHOWER CAPABLE OF WINDS IN EXCESS OF 40 MPH.

MODELS IN GOOD AGREEMENT WITH COLD FRONT EAST OF AREA BY 00Z AND
MAINLY CLEAR SKIES OVERNIGHT. EXPECT MIXING EARLY WITH GUSTY WINDS
THROUGH AROUND 900 PM...THEN DIMINISHING. COLD ADVECTION
OVERNIGHT...CURRENT FORECAST MINIMUM TEMPS LOOK GOOD IN THE LOW
TO MID 30S. MOSTLY SUNNY SUNDAY WITH WEAK WARM AIR ADVECTION BY
AFTERNOON. MONDAY SHOULD BE WARM WITH INCREASING SOUTHWEST
FLOW...BUT MOISTURE ALSO INCREASING BY AFTERNOON DUE TO INFLUX OF
SOME GULF MOISTURE. NAM 850MB FLOW STRONGER THAN YESTERDAY WITH
MOISTURE TRANSPORT...MORE LIKE GFS. GUIDANCE SUGGEST ISOLATED
SHOWERS LATE AFTERNOON CSRA MONDAY DUE TO ISENTROPIC LIFT...THEN
GOOD CHANCE REST OF FORECAST AREA AS SHORT WAVE MOVES THRU AND
ISENTROPIC LIFT INCREASES. WILL KEEP 50 POP MONDAY NIGHT...THROUGH
EARLY TUESDAY.
&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...
COLD FRONT MOVING EAST OF AREA TUESDAY
MORNING...ENSEMBLES AND ECMWF A LITTLE SLOWER MOVING FRONT EAST OF
AREA THAN GFS...SO WILL KEEP SLIGHT CHANCE POPS THROUGH
MORNING...THEN DECREASING CLOUDS. GFS TRENDING TOWARD EAST COAST
LONG WAVE TROUGH BY END OF PERIOD...WITH SEVERAL CLIPPER SYSTEMS
MOVING THRU AREA. ENSEMBLES SUPPORT LOW CHANCE POPS ESPECIALLY
THU/FRI PERIOD AND TEMPS BELOW CLIMATOLOGY.

&&

.AVIATION...
BAND OF WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE
THROUGH THE AREA THIS AFTERNOON IN ASSOCIATION WITH A COLD FRONT.
SHOWERS AND STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND
WIND GUSTS TO AROUND 40 KNOTS. VFR CONDITIONS TONIGHT.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 900 PM ALL CWA.
GA...LAKE WIND ADVISORY UNTIL 900 PM ALL CWA.

&&

AWP
Hazardous weather outlook, Mar 5, 12:08 PM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1208 PM EST SAT MAR 5 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061029-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
1208 PM EST SAT MAR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
.WINDS...A LAKE WIND ADVISORY IS IN EFFECT UNTIL 9 PM THIS EVENING.
REFER TO LAKE WIND ADVISORY PRODUCT IDENTIFIER (CAENPWCAE) ISSUED BY
THIS OFFICE AT 1156 AM.

.THUNDERSTORMS...THERE IS A SLIGHT CHANCE OF SHOWERS WITH ISOLATED
THUNDERSTORMS OVER THE AREA THIS AFTERNOON. A FEW OF THESE STORMS
MAY PRODUCE PEA SIZED TO DIME SIZED HAIL AND WIND GUSTS OF 40 TO 60
MPH.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR LOCAL RADIO OR TV OR NOAA WEATHER RADIO.

RCC

In the hours before

Special weather statement, Mar 5, 12:15 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1215 PM EST SAT MAR 5 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-052100-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
1215 PM EST SAT MAR 5 2005

...ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...
AN APPROACHING COLD FRONT WILL HAVE LIMITED MOISTURE TO WORK WITH.
HOWEVER...THERE MAY BE ENOUGH MOISTURE FOR WIDELY SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS. THE TIME PERIOD FOR THIS ACTIVITY IS
THROUGH 5 PM THIS AFTERNOON. BECAUSE OF A LOW FREEZING LEVEL NEAR
6500 FEET...THE MAJOR THREAT OF SEVERE WEATHER WILL BE PEA SIZED TO
DIME SIZED HAIL IF A SEVERE THUNDERSTORM DOES INDEED DEVELOP. A FEW
OF THESE STORMS MAY PRODUCE WIND GUSTS OF 40 TO 60 MPH IF THEY
BECOME STRONG ENOUGH.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION THROUGH 5 PM.

RCC
Local storm report, Mar 5, 2:17 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
217 PM EST SAT MAR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     10 SE NEWBERRY          34.18N 81.49W
03/05/2005                   NEWBERRY           SC   LAW ENFORCEMENT

            THREE TREES DOWN NEAR LAKE MURRAY.

&&

CHARNICK
Local storm report, Mar 5, 2:46 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EST SAT MAR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     LEXINGTON               33.99N 81.23W
03/05/2005                   LEXINGTON          SC   LAW ENFORCEMENT

            ONE TREE DOWN AT DELREE ROAD AND ST. DAVID CHURCH.

0215 PM     TSTM WND DMG     LEXINGTON               33.99N 81.23W
03/05/2005                   LEXINGTON          SC   LAW ENFORCEMENT

            ONE TREE AT 250 CREST DRIVE.

0225 PM     TSTM WND DMG     5 E LEXINGTON           33.99N 81.14W
03/05/2005                   LEXINGTON          SC   LAW ENFORCEMENT

            ONE TREE DOWN 5 MILES EAST OF LEXINGTON.

&&

CHARNICK
Special weather statement, Mar 5, 2:50 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EST SAT MAR 5 2005

SCZ029-031-036>038-041-052045-

BAMBERG-CALHOUN-CLARENDON-LEE-ORANGEBURG-SUMTER-
250 PM EST SAT MAR 5 2005

...THUNDERSTORMS WITH WIND GUSTS NEAR 45 MPH WILL AFFECT
PARTS OF LEE COUNTY...SUMTER COUNTY...CLARENDON COUNTY...
CALHOUN COUNTY...ORANGEBURG COUNTY AND BAMBERG COUNTY
UNTIL AROUND 430 PM.

RADAR SHOWED SHOWERS AND THUNDERSTORMS EXTENDING FROM WESTERN
SUMTER COUNTY SOUTHWARD INTO BAMBERG COUNTY AT 250 MPH. THE
SHOWERS AND THUNDERSTORMS WERE MOVING EASTWARD AT 40 MPH.

EXPECT HEAVY DOWNPOURS...OCCASIONAL LIGHTNING...AND WIND GUSTS
NEAR 45 MPH WITH SOME OF THESE THUNDERSTORMS.

IF YOU ARE IN THE PATH OF THESE THUNDERSTORMS THEN YOU SHOULD
BE ON THE LOOKOUT FOR THREATENING WEATHER. ALWAYS MOVE INDOORS
DURING A THUNDERSTORM. REMEMBER...LIGHTNING CAN...AND DOES
KILL.

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 2:00 PM ESTSevere Thunderstorm WarningCAELexington30 min
Mar 5, 2:05 PM ESTSevere Thunderstorm WarningCAERichland25 min
Mar 5, 2:21 PM ESTSevere Thunderstorm WarningCAELexington, Richland81 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.